Minnesota, 2017Winter Storm in Minnesota, February 23 to 24, 2017
February 23 to 24, 2017 · NWS ARX · 6 events in 6 counties and zones
A winter storm brought heavy snow and strong winds to southeast Minnesota. The snow started during the evening of February 23rd and continued for much of the day on the 24th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow and strong winds to southeast Minnesota. The snow started during the evening of February 23rd and continued for much of the day on the 24th. Wind gusts of 25 to 40 mph created drifting snow and the combination of the falling and drifting snow created hazardous travel conditions. Numerous schools closed and the Minnesota DOT advised against travel on Friday the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 23, 3:32 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 23, 3:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
332 PM CST Thu Feb 23 2017
.SHORT TERM...(This evening through Friday night)
Issued at 330 PM CST Thu Feb 23 2017
A dangerous and impactful winter storm will impact the region
from Tonight into Friday night.
The 23.12z continued their shift southeast overnight. The surface
low is now tracking from central Kansas to Burlington Iowa by
sunrise Friday and Muskegon Michigan by sunset Friday.
The models are in general agreement where the warm conveyor belt
will be with this system. This will bring anomalous moisture into
the region. Precipitable water values climb into the 0.50 to 0.75
inches tonight and remain around a half inch on Friday. Warm air
advection will result in rain across the area this evening and
then transition to snow and maybe some freezing rain as cold air
advects into the region at the surface and aloft.
In addition for late tonight, southerly winds aloft will bring
instability into areas along and south of the Interstate 90
corridor. Elevated CAPES in these areas climb up to 250 J/kg and
700-500 lapse rates up to 8 C/km. This could result in some
scattered elevated thunderstorms. The Storm Prediction Center has
a marginal risk of severe storms ahead of this surface low for
late tonight. If any severe weather did happen occur, it would be
marginally severe hail.
Further to the north, additional scattered storms may develop
along a band of 800 to 700 mb frontogenesis which will be located
either along or north of Interstate 90. This development will be
due to the release of slantwise convection. The 23.15z SREF is
showing the potential for hourly snow rates of up to 2 inches an
hour along this frontogenetic band between midnight and 9 AM. Snow
rates this high will make it extremely difficult for road crews
to keep up.
A tightening pressure gradient late tonight and Friday morning
will cause northeast winds to increase into the 20 to 30 mph
range with wind gust up to 45 mph. North winds will slacken a bit
during the afternoon and then become northwest and increase back into
the 20 to 30 mph range with gusts to 40 mph on Friday night. This
is a result of cold air advection and steep low level lapse in
the wake of this system. As typical, the highest winds with this
event will be west of the Mississippi River where the combination
of winds and falling snow will produce blizzard conditions. In
addition significant drifting may cause road closures. This could
include the interstates.
For the day Friday, a dry slot will move into southwest and
central Wisconsin. This dry air will cut off ice seeding from
aloft. As a result, there will be a transition to rain and
freezing rain. Meanwhile a deformation band of snow will be
located along and north of Interstate 90 in Wisconsin and across
southeast Minnesota and northeast Iowa.
On Friday night, this deformation band will move east across the
area. With a deep dendritic layer initially, snow to liquid
ratios will climb into the 15-20 to 1. This fluffier snow will
readily move, so there will be considerable blowing and drifting.
This will keep the blizzard conditions going west of the
Mississippi River.
With a further southerly track of the low, the heavy band track
was shifted south. The 10 to 16 band of snow now extends from
Austin and Winona Minnesota to Medford Wisconsin. For tonight, a 2
to 5 inch band of snow will be found north of a Charles City Iowa
to Mauston Wisconsin line. Elsewhere snow amounts will be up to 2
inches. For Friday, a 4 to 8 inch band of snow will be located
west of a Charles City Iowa to Black River Falls Wisconsin.
Elsewhere snow amounts will range from 1 to 4 inches. On Friday
night, and additional 1 to 3 inches of snow will fall across the
area. This snow will be initially very wet which will put a
strain on the body. Those shoveling are suggested to take
frequent breaks.
.LONG TERM...(Saturday through Thursday)
Issued at 330 PM CST Thu Feb 23 2017
Other than a couple weak low pressure systems this time period
looks to be less impactful. After below normal temperatures
Saturday and Saturday night, above-normal temperatures will return
to the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1118 AM CST Thu Feb 23 2017
After an afternoon with VFR visibilities and MVFR ceilings,
expect conditions to deteriorate as precipitation develops and
intensifies over the TAF sites. Northeast winds will also
increase as low pressure bringing the precipitation approaches
from the central Plains. Gusts are expected to increase to around
25 kt at 06Z, with 30-35KT Friday morning. The precipitation,
starting in the form of rain, looks to switch over to snow shortly
after 06Z.
Plan on ceilings to drop to IFR or lower at both sites by 04Z,
with visibilities of IFR by 08Z. Potential exists for LIFR to
VLIFR visibilities at both sites late in the night into Friday
morning, especially at RST where winds will cause extensive
blowing of the falling snow. Conditions look to remain nearly
steady through Friday afternoon as well.
Regarding accumulations, 2 to 4 inches appears likely after
midnight, with another 2 to 4 inches Friday morning. Highest
totals are forecast at RST, but could change.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from midnight tonight to 6 AM CST
Saturday for WIZ043-044-053>055.
Winter Storm Warning from midnight tonight to 6 AM CST Saturday
for WIZ017-029-032>034-041-042.
MN...Blizzard Warning from midnight tonight to 6 AM CST Saturday for
MNZ079-086>088-094>096.
IA...Blizzard Warning from midnight tonight to 6 AM CST Saturday for
IAZ008>010-018-019.
Winter Weather Advisory from midnight tonight to 6 AM CST
Saturday for IAZ011-029-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...AJHazardous weather outlook, Feb 23, 3:04 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 PM CST Thu Feb 23 2017
IAZ008>010-018-019-MNZ079-086>088-094>096-241200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-
304 PM CST Thu Feb 23 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota and northeast Iowa.
.DAY ONE...Tonight
Blizzard Warning begins at midnight. Travel conditions will
deteriorate overnight.
Precipitation spreads into the area late this afternoon,
continuing through tonight. A change from rain to snow will occur
this evening, with snow accumulations by morning in the 2-4 inch
range. In addition, there is a small chance for thunderstorms
overnight. Small hail and lightning will be the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Blizzard Warning through 6 am Saturday. Dangerous travel is
expected Friday and Friday night.
Heavy snow, and winds in the 20 to 30 mph range, gusting to
40 mph, will create dangerous travel Friday. Snowfall rates could
be 2 inches per hour at times. Blowing and drifting snow will
also cause whiteout conditions, especially in rural areas. Snow
accumulations Friday will be in the 4-8 inch range.
Snow and wind will continue Friday night, with total storm snow
accumulation in the 10-16 inch range. Whiteout conditions are
still possible in the evening, however winds should be
diminishing somewhat late.
In addition, isolated thunderstorms are possible Friday morning.
.SPOTTER INFORMATION STATEMENT...
Snow and blizzard reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-032>034-041-042-241200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
304 PM CST Thu Feb 23 2017
This Hazardous Weather Outlook is for portions of western into
north central Wisconsin.
.DAY ONE...Tonight
Winter Storm Warning begins at midnight. Travel conditions will
deteriorate overnight.
Precipitation spreads into the area early this evening,
continuing overnight. Rain and snow will change to all snow
overnight, with snow accumulations by morning in the 2-4 inch
range.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Winter Storm Warning through 6 am Saturday. Dangerous travel is
expected Friday and Friday night.
Heavy snow and winds in the 15 to 25 mph range, gusting to 35
mph, will create dangerous travel Friday. Snowfall rates could be
1 inch per hour at times. Blowing and drifting snow is expected
as well. Snow accumulations Friday will be in the 3-7 inch range.
In central Wisconsin, some light icing could occur near the
Interstate 94 corridor as snow and freezing rain may occur.
Snow, and blowing and drifting snow, will occur Friday night with
total snow accumulation in the 8 to 12 inch range. Winds should
be diminishing somewhat overnight.
.SPOTTER INFORMATION STATEMENT...
Snow and icing reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-029-030-WIZ043-044-053>055-061-241200-
Allamakee-Fayette-Clayton-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
304 PM CST Thu Feb 23 2017
This Hazardous Weather Outlook is for portions of northeast Iowa
into southwestern and central Wisconsin.
.DAY ONE...Tonight
Winter Weather Advisory Tonight through Friday Night.
Rain this evening will mix to snow or freezing rain. 1 to 3
inches of snow accumulation, and a light glazing of ice, are
expected. Travel will become hazardous by morning, with more
impact expected to areas further north.
In addition, there is a small chance for thunderstorms overnight.
Small hail and lightning will be the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow, rain and/or freezing rain are expected Friday, with another
inch of snow and up to a tenth of an inch of ice. The precipitation
will become all snow Friday night with 1 to 3 inches expected.
Winds of 15 to 25 mph, gusting to 30 mph, could cause problems if
icing is over a tenth of an inch.
The Friday morning commute will be affected, with hazardous
travel likely through Friday night.
In addition, isolated thunderstorm are possible Friday
morning. Small hail and lightning will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Rain, snow and icing reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck/Baumgardt
Winter Storm, Mower
- When
- February 23, 5:00 PM CST to February 24, 8:20 PM CST
- Where
- Mower forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 7 to 9 inches of snow across Mower County. The highest reported total was 9.5 in Grand Meadow. In addition, wind gusts of 30 to 40 mph created drifting snow and caused dangerous travel conditions.
Winter Storm, Dodge
- When
- February 23, 6:00 PM CST to February 24, 6:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Snowfall analysis indicated 8 to 12 inches of snow fell across Dodge County. Winds gusts of 30 to 40 mph created drifting snow and caused dangerous travel conditions.
Winter Storm, Fillmore
- When
- February 23, 6:00 PM CST to February 24, 10:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 3 to 8 inches of snow across Fillmore County. The highest reported total was 8.1 inches near the town of Fillmore. In addition, wind gusts of 25 to 35 mph created drifting snow and caused dangerous travel conditions.
Winter Storm, Olmsted
- When
- February 23, 6:00 PM CST to February 24, 8:40 PM CST
- Where
- Olmsted forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 10 to 13 inches of snow across Olmsted County. The highest reported total was 13.6 inches north of Byron. In addition, winds gusts of 30 to 40 mph created drifting snow and caused dangerous travel conditions.
Winter Storm, Wabasha
- When
- February 23, 7:15 PM CST to February 24, 10:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 10 to 15 inches of snow across Wabasha County. The highest reported total was 15 inches in Zumbro Falls. In addition, wind gusts of 25 to 35 mph created drifting snow and caused dangerous travel conditions.
Winter Storm, Winona
- When
- February 23, 9:00 PM CST to February 24, 10:30 PM CST
- Where
- Winona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 7 to 11 inches of snow across Winona County. The highest reported total was 11 inches in Whitewater State Park. In addition, wind gusts of 25 to 35 mph created drifting snow and caused dangerous travel conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Mexico, February 23, 2017$75,000 · 60 kt wind · 15 events
- Winter Storm and Winter Weather in Nebraska, February 23 to 24, 201724 events
- Winter Storm in Nebraska, February 23 to 24, 201720 events
- Winter Storm and Winter Weather in South Dakota, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201711 events
- Heavy Snow in Nebraska, February 23 to 24, 201710 events
- Winter Storm in South Dakota, February 23 to 24, 20179 events
- Winter Storm in Minnesota, February 23 to 24, 20179 events
- High Wind in Texas, February 23, 20178 events
- Blizzard in Minnesota, February 23 to 24, 20176 events
- Blizzard in South Dakota, February 23 to 24, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676165, 676152, 676157, 676169, 676177, 676199.